Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 104, NWS Grand Forks, ND

July 8, 20188 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2018, 4:13 AM CDT for 8 counties in North Dakota. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2018, 4:13 AM CDT (09:13 UTC)
Expired
Jul 8, 2018, 5:15 AM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.88 in
Wind
80.0 mph

Counties Benson County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 61 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 4:18 AM CDTTSTM WND DMGPekin, NDWIDESPREAD TREE DAMAGE NOTED ALONG HWY 15 TROUGH CENTRAL OSAGO TOWNSHIP. TIME ESTIMATED BASED ON RADAR.
Jul 8, 4:36 AM CDTTSTM WND DMG9 Ene Mcville, NDWIDESPREAD TREE DAMAGE NOTED IN FARMSTEADS AND SHELTER BELTS ALONG HWY 32 THROUGH WESTERN RUGH TOWNSHIP. TIME ESTIMATED BASED ON RADAR.
Jul 8, 4:55 AM CDTTSTM WND GST 55Larimore, NDPERSONAL WEATHER STATION
Jul 8, 4:56 AM CDTTSTM WND DMGLarimore, NDTREE BRANCHES BROKEN DONE. SHINGLES OFF ROOF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:14 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2704 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

477 
WUUS53 KFGF 080913
SVRFGF
NDC005-027-035-039-063-071-091-097-081015-
/O.NEW.KFGF.SV.W.0104.180708T0913Z-180708T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
413 AM CDT SUN JUL 8 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Benson County in northeastern North Dakota...
  Western Grand Forks County in northeastern North Dakota...
  Nelson County in northeastern North Dakota...
  Northwestern Traill County in southeastern North Dakota...
  Southeastern Ramsey County in northeastern North Dakota...
  Northern Griggs County in southeastern North Dakota...
  Northern Steele County in southeastern North Dakota...
  Eastern Eddy County in northeastern North Dakota...

* Until 515 AM CDT.

* At 412 AM CDT, severe thunderstorms were located along a line
  extending from near Tolna to near Pekin to Binford, moving east at
  55 mph.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts and nickel size hail.

  SOURCE...Trained Spotter and Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Severe thunderstorms will be near...
  McVille around 420 AM CDT.
  Kloten around 425 AM CDT.
  Aneta around 430 AM CDT.
  Sharon and Logan Center around 435 AM CDT.
  Kempton and Niagara around 445 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.


&&

LAT...LON 4818 9757 4779 9737 4759 9730 4756 9850
      4759 9850 4759 9858 4800 9877
TIME...MOT...LOC 0912Z 263DEG 49KT 4786 9847 4773 9831 4758 9833 

HAIL...0.88IN
WIND...80MPH
 
$$

TG
1 follow-up statement
088 
WWUS53 KFGF 080931
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
431 AM CDT SUN JUL 8 2018

NDC005-027-071-080940-
/O.CAN.KFGF.SV.W.0104.000000T0000Z-180708T1015Z/
Benson ND-Ramsey ND-Eddy ND-
431 AM CDT SUN JUL 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENSON...
SOUTHEASTERN RAMSEY AND EASTERN EDDY COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
southeastern and northeastern North Dakota.

LAT...LON 4818 9757 4779 9737 4759 9730 4757 9826
      4762 9828 4771 9830 4798 9838
TIME...MOT...LOC 0930Z 263DEG 49KT 4789 9814 4776 9798 4761 9800 

$$

NDC035-039-063-091-097-081015-
/O.CON.KFGF.SV.W.0104.000000T0000Z-180708T1015Z/
Grand Forks ND-Nelson ND-Traill ND-Griggs ND-Steele ND-
431 AM CDT SUN JUL 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR WESTERN GRAND FORKS...SOUTHEASTERN NELSON...NORTHWESTERN
TRAILL...NORTHEASTERN GRIGGS AND NORTHERN STEELE COUNTIES...

At 430 AM CDT, severe thunderstorms were located along a line
extending from 8 miles north of McVille to near Kloten to near
Sharon, moving east at 55 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and nickel size hail.

SOURCE...Trained weather spotters and radar.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

These severe storms will be near...
  Sharon around 435 AM CDT.
  Logan Center and Petersburg around 440 AM CDT.
  Niagara around 445 AM CDT.
  Kempton, Northwood and McCanna around 450 AM CDT.
  Larimore and Hatton around 455 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.

These storms are producing widespread wind damage. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows.

&&

LAT...LON 4818 9757 4779 9737 4759 9730 4757 9826
      4762 9828 4771 9830 4798 9838
TIME...MOT...LOC 0930Z 263DEG 49KT 4789 9814 4776 9798 4761 9800 

HAIL...0.88IN
WIND...80MPH
 
$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:21 AM CDT, 52 minutes earlier.

Area forecast discussion, Jul 8, 3:21 AM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
321 AM CDT Sun Jul 8 2018

.SHORT TERM...(Today and tonight)
Issued at 319 AM CDT Sun Jul 8 2018

Concerns and impacts today will be associated with two rounds of
thunderstorm activity along a slow moving surface trough. The
first round is expected to move into the Devils Lake basin and
central valley in the predawn hours. Isolated to scattered storm
coverage is expected to continue as with this activity as forcing
remains weak. There remains a threat for severe winds as Bismarck
has had reports up to 90mph and hail up to an inch with this
activity into the central portion of the FA. Will have severe
thunderstorm watch across the northern half of the CWFA to account
for this threat through the 11AM.

After a lull in activity attention turns to this afternoon with as
convergence along the sfc trough increasing as it pushes southeast
across the FA. Ahead of the trough instability will increase with
MLCAPE in the 2000 to 3000 J/kg range and bulk shear values
around 40 to 50kts organized severe storms can be expected.
Initiation appears to start between 21Z and 00Z with activity
moving to the east. HREF 2 to 5 KM updraft helicities greater
than 150 m2/s2 show a few longer tracks south of the HWY 2
corridor in NW MN this afternoon and evening, even up to 50
percent in the neighborhood probabilities. This suggests a few
longer lived strong updrafts increasing the potential for hail up
to 2 inches and wind gusts up to 75mph. A tornado or two would
also be possible given the possibility of out flow boundary
interaction from this mornings activity. Additionally, excessive
rainfall or localized flooding threat does exist with PWats near 2
inches.

Storms are progged to move to the southeast of the area by
midnight with more stable air filtering in on north winds.

.LONG TERM...(Monday through Saturday)
Issued at 250 AM CDT Sun Jul 8 2018

Monday-Saturday...Guidance in good agreement indicating the storm
track across Canada during this period. Two main upper waves
propagating across Canada during this period will send cold fronts
through the region Wednesday and Saturday. The strongest forcing
will be well north of the forecast area raising questions to
severe potential (timing of these fronts will be important).
Otherwise, anticipate weak ridging to be in place. Much of this
period should be dry, with temperatures near normal values.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1143 PM CDT Sat Jul 7 2018

South winds 10 to 20 kts in Fargo area to Bemidji but light south
to west winds DVL, GFK, TVF areas closer to a weak boundary.
Expect light winds NE ND and far NW MN into Sunday. VFR conditions
for the most part thru the pd except near any t-storms may develop
or move through. Overall cloud bases from storms should be in the
5-6k ft range.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JK
LONG TERM...TG
AVIATION...Riddle
Hazardous weather outlook, Jul 8, 3:51 AM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
351 AM CDT Sun Jul 8 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-090900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
351 AM CDT Sun Jul 8 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

2 rounds of severe storms are expected today with excessive
rainfall and or localized flooding also possible. The first
across HWY 2 and north with winds up to 75 mph possible higher and
hail up to 1.5 inches. After a lull in activity the second round
is expected to start in the 4 to 5pm time up frame along and south
of a Bemidji to Mayville to Lisbon line. These storms will be
capable of hail up to 2 inches and winds up to 75mph. A tornado or
two is also possible. Activity will move out of the area before
midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Possible thunderstorms again Wednesday and Saturday, severe
potential is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 8, 3:44 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
344 AM CDT SUN JUL 8 2018

MNZ008-013-080915-
East Marshall MN-Pennington MN-
344 AM CDT SUN JUL 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND
NORTHERN PENNINGTON COUNTIES UNTIL 415 AM CDT...

At 343 AM CDT, Doppler radar was tracking a strong thunderstorm over
Thief River Falls, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Thief River Falls and Dakota Junction around 350 AM CDT.
  Mavie around 410 AM CDT.
  Goodridge around 415 AM CDT.

Other locations impacted by this storm include Thief River Falls
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern Minnesota.

LAT...LON 4801 9630 4818 9638 4834 9583 4803 9573
TIME...MOT...LOC 0843Z 253DEG 27KT 4812 9624

TG
Local storm report, Jul 8, 3:56 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
356 AM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     TSTM WND DMG     NEW ROCKFORD            47.68N 99.14W
07/08/2018                   EDDY               ND   TRAINED SPOTTER

            SIGNIFICANT TREE DAMAGE ALL OVER TOWN.

&&

JKAISER
Local storm report, Jul 8, 3:59 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
359 AM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 AM     HAIL             THIEF RIVER FALLS       48.11N 96.18W
07/08/2018  M0.75 INCH       PENNINGTON         MN   PUBLIC

            INTOWN 3 TO 5 MINUTES OF HAIL.

&&

JKAISER
Local storm report, Jul 8, 4:10 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
410 AM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 AM     TSTM WND GST     14 SW TOLNA             47.68N 98.65W
07/08/2018  M62 MPH          Eddy               ND   MESONET

            MEASURED AT NDAWN 10 N OF MCHENRY

&&

JKAISER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:18 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Grand Forks, Griggs, Nelson, Ramsey and 1 more57 min
Jul 8, 4:19 AM CDTSpecial Weather StatementFGFRamsey56 min
Jul 8, 4:52 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele53 min
Jul 8, 5:35 AM CDTAreal Flood AdvisoryFGFGrand Forks85 min
Jul 8, 6:27 PM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent52 min
Jul 8, 6:37 PM CDTTornado WarningFGFRansom, Richland, Sargent38 min
Jul 8, 6:41 PM CDTTornado WarningFGFSargent49 min
Jul 8, 6:56 PM CDTSpecial Weather StatementFGFCass34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.